You are here
FDA Warns of Serious Skin Reactions With Olanzapine
The FDA has warned that the antipsychotic medication olanzapine can cause a rare but serious skin reaction that can progress to affect other parts of the body. The agency is adding a new warning that describes this severe condition, known as DRESS (drug reaction with eosinophilia and systemic symptoms), to the drug labels for all olanzapine-containing products.
Olanzapine is used to treat schizophrenia and bipolar disorder. It can reduce the occurrence of hallucinations and other psychotic symptoms, such as disorganized thinking. Olanzapine is available under the brand names Zyprexa, Zyprexa Zydis, Zyprexa Relprevv, and Symbyax (all marketed by Eli Lilly), and also as generic products.
A search of the FDA Adverse Event Reporting System (FAERS) database identified 23 cases of DRESS reported with olanzapine worldwide since 1996, when the first olanzapine-containing product was approved. FAERS includes only reports submitted to the FDA, so there are likely to be additional cases about which the agency is unaware. One patient taking olanzapine experienced DRESS and died; however, this patient was taking multiple medicines that could also have contributed to death.
DRESS may start as a rash that can spread to all parts of the body. It can include fever and swollen lymph nodes and a swollen face. It causes a higher-than-normal number of infection-fighting eosinophils, which can lead to inflammation. DRESS can result in injury to organs, including the liver, kidneys, lungs, heart, and pancreas, and can lead to death. DRESS is a potentially fatal drug reaction with a mortality rate of up to 10%.
Health care professionals should immediately stop treatment with olanzapine if DRESS is suspected. There is no specific treatment for DRESS. The important ways to manage DRESS are early recognition of the syndrome, discontinuation of the offending agent as soon as possible, and supportive care. Treatment with systemic corticosteroids should be considered in cases with extensive organ involvement.
Source: FDA; May 10, 2016.